Prednisone Side Effects

Adam from ihaveucPrednisone has been used with colitis patients for a very long time.  This is actually a very good thing.  Since so many people have used it, probably hundreds of millions of people around the world, much is known about the drugs side effects.  But, everyone is a unique person, and sometimes with combinations of other medications and all the other variables, figuring out prednisone on any particular person is difficult.

There are all types of people who use prednisone, quite a few people use it to relieve or help out when there is inflammation.  That is what many colitis people do when they are inflamed.  The doctor prescribes this drug to help with that.

The Physical Side Effects I had:

  • mood swings
  • insomnia, many times waking up at 2 or 3am and staying up until 7am, and feeling wide awake at 4am, it is weird
  • sometimes getting all kinds of fake energy after popping the pills
  • all kinds of small acne looking dots on different parts of the body
  • the moon face, or puffy face is something I did not have, many others complain of this

Mental Side Effects from Prednisone:

  • became scared of being on them for too many days, so much buzz about not “being on the too long”
  • wondered if my face would get puffy from the steroids
  • worried that my bones would become more fragile from prednisone
  • worried that once I stopped taking them, the symptoms would come right back
  • simply worried about taking something that was so powerful…

Drugs are important, and it important to listen to your doctor’s when they are prescribing things for treatments.  It’s also important to make sure you keep your medications seperate in their containers if you are taking several.  I remember times where the prednisone looked very similar to some antibiotics and I almost took the wrong ones…  Try not to do that for sure.

Good Luck with you prednisone, if you have any ideas about this, or some interesting side effects to report, feel free to comment on them. Thanks, Adam




Ulcerative Colitis Tips


The FREE iHaveUC eBook "Ulcerative Colitis Tips" is made available to all members of the 15,000 person newsletter group INSTANTLY. It is several pages of tips gathered from other people living with Ulcerative Colitis, and has ideas which can be put into action immediately. You will need to enter your email, and confirm the email address afterwards.

acne, drugs, effects, face, inflammation, longterm, moon, prednisone, prenisone, steroid

9 Responses to Prednisone Side Effects

  1. Marcus July 19, 2010 at 11:26 am #

    I have been on prednisone for 3 weeks now and i they have not had any effect on me. I mean no side effects and no improvement to my UC. Now i have to take them for 6 more weeks to taper them off..
    Doctor wants to put me on Remicade but i dont want it. Now trying to induce remission by changing my diet because up until 4 days ago i was eating only bread and plain chicken and getting absolutely no nutrition. Now im only eating vegetables and supplements (aloe, oil of oregano, vitamins).
    Hopefully i can get remission before school starts in september..
    but the flare has been 4 months now and its not showing any signs of leaving

    • Adam
      Adam July 19, 2010 at 1:03 pm #

      Hey there, is this your first flare that you are trying to get out of? Or have you done it before?
      My two cents would be to read some of the pages on this site that talk about diet if you haven’t already. There is also a section up top called SCD. That’s short for specific carb diet which quite a few of us follow with pretty good results. Best of good luck, sure hope you can start your school year in proper style!

  2. Marcus July 24, 2010 at 1:34 pm #

    I had a flare when i was 13 (7 years ago) but i dont really remember it. I had the scope and they diagnosed me with UC but it was mild. I took sulfasalazine an it cleared everything up. My parents say i lost about 20 pounds.
    This flare ive lost 40 pounds and there is a lot more pain and urgency.
    I decided to do the remicade along with changing the diet because i just wanna get better as soon as possible. Ill be getting my first infusion this week.
    HOPEFULLY it works cause i am sickk of this

  3. Stephen August 15, 2010 at 6:26 pm #

    I’ve been seriously struggling today whether or not I would go to the doctor tomorrow and ask for *more* Prednisone. I started taking it almost three weeks ago after refusing it since my diagnosis. 20mg week 1/10mg week 2/5 mg this week. As soon as I cut down to 5mg, I started bleeding, cramping and having nasty bowels again, but mostly at night and mornings. I have to say, I could relate to feeling like Superman – I responded IMMEDIATELY to the Pred and was getting out and playing with my kids, swimming, etc. I did get some fierce munchies at first and had a little initial bloating that went away pretty quickly. It has wrecked my sleep, although the IBD often does the same thing…

  4. Asiya Khan July 8, 2011 at 1:50 pm #

    I have uc for the last 4 years I got 6th remission flare up

  5. Paula September 22, 2011 at 6:57 am #

    I was diagnosed in January 2003 with U.C. I never had the typical symptoms, just bleeding and weight loss, no cramps, no diarrhea but after a colonoscopy they told me that’s what it is. I was put on Asacol and that worked for a while (sort-of) except for the constipation but over time it began poisoning my system, anxiety attacks, itching, blood in my urine, and urine so toxic it burned my skin. I went on the SCD and although it was difficult to stick to at first, I noticed improvements right away. I’ve been on it for going on five years now, four with no meds and even traveled successfully to Italy last fall with no issues. Until February 2002 when the bleeding came back. My doc put me on Asacol HD and that sent me into a downward spiral. I swear it created all the symptoms I’ve never had before. Instead of one bowel movement a day, I was going six or seven with severe cramping and more blood than I’ve ever seen before. And all the side effects I’d experienced before came back ten fold. I took myself off of it and told him I’m never taking that again. Now I’m afraid to take anything. I react to meds so severly. Even with a cold or flu I only take the children’s formula medication because my system handles it better. I’ve been trying to get myself back on track, not taking anything now, just trying to cruise through with just SCD and probiotics but it’s been difficult. I have an appointment with my doc next month and I’m terrified that he will put me on Prednisone. This summer I was eating a lot of fresh and raw veggies from the garden, and raw fruits but I’ve given them up entirely for cooked veggies and fruits. That has helped some but not as much as I’d hoped.

  6. Carla January 22, 2012 at 7:55 pm #

    The prednisone definitely helps my UC when flared, but god the side effects are evil. Constant ‘hot flashes’ – sweating like crazy. I have to sit with at my desk w/ a fan blasting all day, otherwise I’m dripping in sweat. Acne/rash-looking all over my neck, chest, back & shoulders; blurred vision, bloated stomach & water retention; wired & can’t sleep; dry skin & hair; puffy face….I think that’s it….lol :)

  7. Pam February 5, 2012 at 6:59 am #

    Was diagnosed with UC a couple of years ago. I used prednisone foe a month after being diagnosed, but it didn’t do anything to help. I had been suffering for 6 months waiting to get a colonoscopy. I lost 20 pounds and couldn’t even keep water in me. They put me on Colazol and the daily use of Rowasa. Finally it cleared up and I spent more than 6 months feeling like normal and gained the weight back plus unfortunately. Just finished a second round on Prednisone because of a flare that lasted from June thru November. I got the moon pie face, a HUGE weight gain and insomnia, but it has cleared up again and I feel a lot better. Went to see a new doctor because the last one has pushed me to try Remicade since day 1 and I am TERRIFIED of it! New doctor is looking at some biological tests that were not performed before to rule out something else. Hope it works! On an ending note my new doctor said that prednisone has some bad side effects and I pointed out that all meds have bad side effects or can potentially cause another problem. I bought the SCD diet book and reading it. May give it a try, but I am a HUGE bread and pasta person so this will be hard!

  8. Tamby October 18, 2012 at 12:08 pm #

    I was diagnosed a couple of months ago and after the lialda seemed to not want to work the GI put me prednisone. Started with 30mg and am now at 60mg. Gives me such a false feeling of wellness that when it wears off for the day I feel bad again. But boy oh boy is the surge of energy great. Not only have I gotten the lovely round full face and neck, I am gaining weight (ewww) and my symptoms have seemed to lesson. Finally after 4 weeks of being on it. Now I see mt GI next week and am going to insist I taper off and get my face and skin back. Am worried my symptoms or rather my FLARE will return as I come off of it. Just curious to know if anyone has had this happen. Hoping for remission but not getting my hopes up :)
    Thanks in advance for any words of wisdom you all may have for me…

Leave a Reply